New Jersey, 2016

Damaging Wind and Heavy Rain in New Jersey, August 21 to 22, 2016

August 21 to 22, 2016 · NWS PHI · 3 events in 2 counties and zones

Thunderstorms developed near a triple point of a low pressure system. These thunderstorms produced lightning and heavy rainfall as they moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms developed near a triple point of a low pressure system. These thunderstorms produced lightning and heavy rainfall as they moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 5:18 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 21, 5:18 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
618 PM EDT SUN AUG 21 2016

.SYNOPSIS...
A cold front was moving through the area this evening. High
pressure builds into the area Monday and remain over the area
through Thursday. The next cold front approaches from the
northwest on Friday. The front may dissipate over the area next
weekend while the center of high pressure approaches from the
Great Lakes.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
An Area of showers and thunderstorms was moving through the region
attm. For the most part, it was confined to NJ and the Delmarva.
There are a few sct shwrs acrs PA. ny severe weather threat will
be confined to the Delmarva and far southern NJ, where the
strongest heating earlier in the afternoon and greatest
instability (MLCAPE around 1000 J/kg) reside.

Later tonight, skies will clear as drier and cooler air settles
in. Lows will drop into the upper 50s/low 60s north and mid/upper
60s over Delmarva. Winds will shift to NW and remain around 5 to
10 mph overnight.

Have made adjustments to pops, to lower them acrs PA. Will
maintain the high pops acrs the rest of the area for the next
several hours. Also, with the exception of the Delmarva and srn
NJ, have removed mention of thunder.

Otherwise, adjusted temps and wind. Wind has become more swly and
wly acrs PA behind the front, sooner than prev fcst.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
High pressure will begin to build towards the region Monday. This
will be the beginning of a nice stretch of fair weather. The airmass
will be cooler and much drier. High temperatures will only reach the
70s across the north and low/mid 80s elsewhere. Dew points will only
be in the 40s/50s too...so this will be a big break in the recent
stretch of sultry summer weather. Winds will be a bit gusty however
with NW winds 10 to 15 mph and gusts around 20 mph.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Expansive high pressure system will build in from the west Monday
night with the center of the high over the area Tuesday and
Wednesday. The high will move offshore late Wednesday and retreat
into the open waters of the northwest Atlantic Ocean through the end
of the week. Southerly return flow around the western periphery of
the high will become established along the eastern seaboard during
this time. A very quiet stretch of weather is in store for the mid-
Atlantic region through Thursday with the high firmly in control.
Comfortable outdoor weather conditions can be expected with highs
generally in the low 80s Tuesday and mid 80s both Wednesday and
Thursday. It will be very dry midweek for August standards with
dewpoints in the 50s. The humidity increases a bit by Thursday but
it will still be at comfortable levels with dewpoints in the 60s.
Each day should also offer plenty of sunshine.

The heat and humidity increases further by Friday as a cold front
approaches from the west. It doesn't appear to be excessive heat but
highs in the upper 80s to lows 90F and dewpoints near 70F will make
it feel muggy again. In general, went a couple of degrees above
WPC/Superblend guidance for highs on Friday as they appear to be too
cool. The front should provide us with our first perceptible chance
of precipitation in the period. However, we continue to advertise
very low PoPs. The forecast area will be situated on the northern
side of an anticyclone/upper ridge over the Southeast states. In
this setup, there is a risk that the subsidence inversion underneath
the ridge would put a lid on convective development on Friday,
especially the farther south you go. Furthermore, the deeper lift
will also be displaced from the front, remaining well to our north
as the belt of stronger westerlies associated with the subtropical
jet stream resides near the U.S.-Canadian border.

The front may stall and then washout in the area or nearby during
the weekend as it meets the downstream blocking on the northern
periphery of the ridge. Exactly where this happens will determine if
our region is positioned on the cool side of the front with highs in
the lower 80s or warm side with highs in the lower 90s...or
somewhere in between. Leaned toward the warmer range of solutions
with the pattern favorable for heat to build underneath the ridge.
At this time, it appears that next weekend should be mainly dry.
However, if the front stalls over the area and there is still
enough residual convergence along it, then an isolated pop-up
shower or storm map develop during peak heating.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

A cold front will approach from the west this evening and then pass
offshore overnight. A band of lower clouds and showers will
accompany the front. Removed TSRA from all TAFs except for MIV and
ACY. Shud be able to remove from MIV shortly. Conds will improve
behind the front, though KABE has been getting some pesky showers
that has kept IFR cigs over them. Expect improvement elsewhere
later as the front moves through and the rain ends. Winds will
shift to W then NW after frontal passage. Skies will clear out
behind the front with drier air mixing in behind it. It's possible
that some light fog may develop across srn NJ with the drier air
doesn't make it this far before the boundary layer gets decoupled.
I have included some fog in the MIV tafs for this possibility.

VFR conditions expected with gusty NW winds up to around 20 knots
on Monday.

OUTLOOK...

Monday night through Thursday night...Mainly VFR and light winds.

Friday...Low chance for showers and storms with a cold front
approaching from the NW.

&&

.MARINE...
Winds and seas slowly increasing this afternoon. An update was
made earlier to raise the SCA flag for Del Bay where gusts around
25 kts had developed. We already were advertising SCA conditions
for tonight, but decided to raise the SCA flag for the coastal
waters earlier and put it into effect with the 330 CWF. Winds will
likely gust into the low 20s kt range with the approach of the
cold front and the tightening pressure gradient ahead of it. Seas
will build to around 4 ft on the ocean and 2-3 ft across Delaware
bay. Gusty winds should continue Monday with the arrival of the
cooler and drier air.

OUTLOOK...

Monday night through Thursday...No marine hazards are expected.

Friday...Winds and seas below SCA thresholds. The official NHC
forecast for Tropical Storm Fiona is for it to track westward and
then to weaken as it curves to the north near Bermuda late in the
week. We may start to see long period swell arrive in our coastal
waters by Friday or next weekend but unless the system becomes
much stronger than forecast, seas will still be below 5 ft.

RIP CURRENTS...
Wind gusts from the southeast this afternoon coupled with wave
heights of 3 to 4 feet are enhancing the setup for dangerous rip
currents at the beaches. A moderate risk day was assigned to the
New Jersey and Delaware beaches today.

The probable risk for the development of dangerous rip currents
on Monday is low with an offshore wind expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ430-431-
     450>455.

&&

Synopsis...Klein
Near Term...Nierenberg/O'Hara
Short Term...O'Hara
Long Term...Klein
Aviation...Klein/Nierenberg/O'Hara
Marine...Klein/O'Hara
Hazardous weather outlook, Aug 21, 3:05 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT SUN AUG 21 2016

MDZ008-NJZ001-007>010-012-013-015-018>020-027-PAZ054-055-060>062-070-
071-101>106-222015-
CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
405 PM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE
EASTWARD THROUGH THE AREA LATE THIS AFTERNOON AND EARLY THIS
EVENING. LOCALLY HEAVY RAIN MAY CAUSE ISOLATED FLOODING OF SMALL
STREAMS AND AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-222015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
405 PM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING MAY
PRODUCE STRONG WIND GUSTS, ESPECIALLY NEAR THE SOUTHERN NEW JERSEY
AND DELAWARE BEACHES. LOCALLY HEAVY RAIN MAY CAUSE ISOLATED
FLOODING IN AREAS OF POOR DRAINAGE.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE PASS ALONG STORM REPORTS TO THE NATIONAL WEATHER SERVICE.

ANZ430-431-222015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
405 PM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING MAY
PRODUCE LOCALLY STRONG WIND GUSTS ALONG WITH DANGEROUS CLOUD TO
SURFACE LIGHTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-222015-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
405 PM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING MAY
PRODUCE LOCALLY STRONG WIND GUSTS ALONG WITH DANGEROUS CLOUD TO
SURFACE LIGHTING, PARTICULARLY ACROSS THE COASTAL WATERS ADJACENT
TO SOUTHERN NEW JERSEY AND DELAWARE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ012-015-019-020-NJZ016-017-021>023-222015-
NEW CASTLE-KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC-CAPE MAY-
405 PM EDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING MAY
PRODUCE LOCALLY STRONG WIND GUSTS AND TORRENTIAL DOWNPOURS.
THE LOCALLY HEAVY RAIN MAY CAUSE ISOLATED FLOODING OF SMALL
STREAMS AND AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE PASS ALONG STORM REPORTS TO THE NATIONAL WEATHER SERVICE.

JRK

In the hours before

Special weather statement, Aug 21, 4:46 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
546 PM EDT SUN AUG 21 2016

DEZ002-003-212200-
KENT-INLAND SUSSEX-
546 PM EDT SUN AUG 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN KENT AND
NORTHEASTERN SUSSEX COUNTIES...

AT 546 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF BIG STONE BEACH TO MILTON...AND
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN KENT
AND NORTHEASTERN INLAND SUSSEX COUNTIES IN CENTRAL DELAWARE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3877 7537 3894 7535 3895 7532 3894 7531
      3893 7532 3881 7519
TIME...MOT...LOC 2146Z 233DEG 36KT 3891 7530 3880 7532

DRAG
Local storm report, Aug 21, 4:52 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
552 PM EDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       CENTREVILLE             39.04N  76.07W
08/21/2016  M2.10 INCH       QUEEN ANNES        MD   MESONET

            ONE-HOUR RAINFALL

&&

EVENT NUMBER PHI1601771

FRANCK
Special weather statement, Aug 21, 4:54 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
554 PM EDT SUN AUG 21 2016

DEZ002-003-MDZ020-212230-
KENT-INLAND SUSSEX-CAROLINE-
554 PM EDT SUN AUG 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL KENT...
WESTERN SUSSEX AND SOUTHEASTERN CAROLINE COUNTIES...

AT 553 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HARMONY TO NEAR HURLOCK TO 7 MILES WEST OF VIENNA...
AND MOVING EAST AT 30 MPH.

THESE STORMS WILL BE NEAR...
  FEDERALSBURG AROUND 600 PM EDT.
  AGNER AROUND 605 PM EDT.
  SMITHVILLE AROUND 610 PM EDT.
  SEAFORD AND LAUREL AROUND 620 PM EDT.
  BRIDGEVILLE AROUND 625 PM EDT.
  GEORGETOWN...DELMAR AND SYCAMORE AROUND 630 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE BLADES...BETHEL AND
GREENWOOD.

OTHER THUNDERSTORMS MY OCCUR AHEAD OF THIS BROADER BAND HEADING FOR
SOUTHERN DELAWARE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3846 7569 3865 7571 3869 7577 3868 7580
      3870 7580 3871 7584 3870 7589 3877 7593
      3888 7550 3864 7536 3845 7535
TIME...MOT...LOC 2153Z 273DEG 27KT 3876 7590 3866 7583 3848 7596

DRAG
Local storm report, Aug 21, 4:55 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 PM EDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLOOD            1 SSW MELITOTA          39.25N  76.15W
08/21/2016                   KENT               MD   MESONET

            SIX INCHES OF FLOWING WATER AT ROUTE 298 AND NICHOLSON
            ROAD

&&

EVENT NUMBER PHI1601772

FRANCK
Local storm report, Aug 21, 4:57 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
557 PM EDT SUN AUG 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     LIGHTNING        MIDDLETOWN              39.45N  75.71W
08/21/2016                   NEW CASTLE         DE   911 CALL CENTER

            2 HOUSES STRUCK

0400 PM     FLOOD            BEAR                    39.62N  75.68W
08/21/2016                   NEW CASTLE         DE   TRAINED SPOTTER

            FLOODING ON ROUTE 40 NEAR THE RAILROAD TRACKS.

0430 PM     FLOOD            1 SSW MELITOTA          39.25N  76.15W
08/21/2016                   KENT               MD   MESONET

            SIX INCHES OF FLOWING WATER AT ROUTE 298 AND NICHOLSON
            ROAD

0441 PM     HEAVY RAIN       1 SE BETTERTON          39.36N  76.06W
08/21/2016  M2.07 INCH       KENT               MD   MESONET

0454 PM     HEAVY RAIN       LITTLE NECK FARMS       39.17N  76.26W
08/21/2016  M1.85 INCH       KENT               MD   MESONET

0500 PM     HEAVY RAIN       MCKINLEYVILLE           39.11N  76.18W
08/21/2016  M5.41 INCH       KENT               MD   MESONET

0515 PM     HEAVY RAIN       PROSPECT BAY            38.92N  76.20W
08/21/2016  M2.31 INCH       QUEEN ANNE'S       MD   MESONET

0515 PM     HEAVY RAIN       1 WSW CHURCH HILL       39.14N  75.99W
08/21/2016  M3.34 INCH       QUEEN ANNE'S       MD   MESONET

0515 PM     HEAVY RAIN       THE GROVE               39.19N  76.01W
08/21/2016  M3.02 INCH       QUEEN ANNE'S       MD   MESONET

0515 PM     HEAVY RAIN       AMBERLY TRAILER PARK    39.21N  76.06W
08/21/2016  M3.10 INCH       QUEEN ANNE'S       MD   MESONET

0520 PM     HEAVY RAIN       1 ENE BETTERTON         39.37N  76.06W
08/21/2016  M2.65 INCH       KENT               MD   MESONET

0520 PM     HEAVY RAIN       1 ENE PLEASANT COVE     39.37N  75.83W
08/21/2016  M2.56 INCH       KENT               MD   MESONET

0530 PM     HEAVY RAIN       CENTREVILLE             39.04N  76.07W
08/21/2016  M2.10 INCH       QUEEN ANNES        MD   MESONET

            ONE-HOUR RAINFALL

&&

EVENT NUMBER PHI1601761 PHI1601760 PHI1601772 PHI1601762 PHI1601763
PHI1601764 PHI1601765 PHI1601766 PHI1601767 PHI1601768 PHI1601769
PHI1601770 PHI1601771

FRANCK
Special weather statement, Aug 21, 5:08 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
608 PM EDT SUN AUG 21 2016

DEZ003-NJZ021>025-212245-
INLAND SUSSEX-CAPE MAY-ATLANTIC-CUMBERLAND-ATLANTIC COASTAL CAPE
MAY-COASTAL ATLANTIC-
608 PM EDT SUN AUG 21 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SUSSEX...
CAPE MAY...SOUTH CENTRAL ATLANTIC AND SOUTHEASTERN CUMBERLAND
COUNTIES...

AT 608 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LEESBURG TO NEAR CAPE HENLOPEN STATE PARK...AND MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...  CUMBERLAND...BRICKSBORO...PORT
ELIZABETH...MAURICETOWN...LEESBURG AND   ELDORA AROUND 615 PM EDT.
ESTELL MANOR...BELLEPLAIN FOREST AND DENNISVILLE AROUND 620 PM EDT.
WOODBINE...WEST CAPE MAY AND NORTH CAPE MAY AROUND 625 PM EDT.  CAPE
MAY AROUND 630 PM EDT.   DIAMOND BEACH...RIO GRANDE AND GREEN CREEK
AROUND 635 PM EDT.   WILDWOOD CREST...CORBIN CITY...ENGLISH CREEK
AND MARMORA AROUND 640   PM EDT.   NORTH WILDWOOD...STONE HARBOR AND
SCOTCH BONNET AROUND 645 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE WHITESBORO-
BURLEIGH... ERMA...WEST WILDWOOD AND VILLAS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3879 7520 3897 7494 3897 7496 3911 7489
      3917 7490 3920 7503 3937 7497 3939 7461
      3931 7463 3933 7468 3929 7464 3920 7466
      3920 7468 3918 7467 3910 7470 3903 7479
      3899 7479 3894 7486 3892 7498
TIME...MOT...LOC 2208Z 253DEG 30KT 3927 7500 3888 7512

DRAG

The radar

The Dover AFB radar (KDOX), 70 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cape May

When
August 21, 5:21 PM EST
Where
Cape May County, Belleplain
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.270, -74.870

Two trees taken down due to thunderstorm winds.

Heavy Rain, Cumberland

When
August 21, 9:00 PM EST
Where
Cumberland County, 2.33 mi NNE of Fortescue
Reported by
Social Media
Coordinates
39.260, -75.150

Almost two and half inches of rain fell form thunderstorms.

Heavy Rain, Cumberland

When
August 22, 6:54 AM EST
Where
Cumberland County, 0.53 mi W of Main Avenue
Reported by
Mesonet
Coordinates
39.500, -75.010

Two and three quarter inches of rain fell from the thunderstorms the day before.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647914, 647912, 647913.